Greater Occipital Nerve (GON) block injections
Injections into the head to prevent migraine
What is Greater Occipital Nerve (GON) block?
A Greater Occipital Nerve (GON) block is an injection which contains small dose of local anaesthetic and/or steroid which is injected around the greater occipital nerve. The injections may be given on one side, or on both.
The greater occipital nerves travel up each side of the back of the head. People who often have headaches may find this nerve is oversensitive. The GON block aims to help by reducing the level of pain for a period of time.
When is GON block used?
A GON block can be an effective treatment for people with disabling headaches. Evidence suggests a GON block can provide short-term benefit to some people with migraine. Usually the benefits are short-term (a few weeks) but some people do see longer benefit from the injection. It can help to reduce how often you have migraine, and how severe they are. For some people the migraine headache may stop for a period of time. Around 1 in 3 people do not see any benefit from a GON block.
What does GON block involve?
Your doctor will usually feel around the back of your head to locate the best place for the injection. The injection involves a fine needle. Some people find the injection stings a little bit, but generally it’s well tolerated and only takes a few minutes.
You will be monitored for about 15 minutes after the injection to make sure you feel ok before you go home.
The area around the injection may feel numb and tender for a few hours after the injection. Some people find the numbness spreads across the side of the head that has been injected. You will be asked to keep the injection site dry for 24 hours following the procedure.
Are there any side effects?
Generally, GON blocks are well tolerated. There is a small chance of bleeding or bruising at the injection site. Some people also report dizziness afterwards, which is why you’re asked to wait for a little while after the injection.
Some people find their migraine feels worse for a few days after the injection. This is normal and should settle down. Continue to take you regular treatments. If it continues or you are concerned by any side effects contact your doctor.